Alert archive / Wyoming / High Wind Warnings in 2005

High Wind Warning 2, NWS Billings, MT

December 14, 2005

NWS Billings, MT issued this high wind warning at Dec 14, 2005, 8:49 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2005, 8:49 AM MST (15:49 UTC)
Expired
Dec 14, 2005, 7:00 PM MST
In force
10 hr
Issued by
NWS Billings, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 141549
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
849 AM MST WED DEC 14 2005

A STRONG AREA OF LOW PRESSURE OVER WESTERN NORTH DAKOTA IS BRINGING
STRONG NORTHWESTERLY WINDS TO THE AREA TODAY.

WYZ099-142300-
/O.NEW.KBYZ.HW.W.0002.051214T1549Z-051215T0200Z/
SHERIDAN FOOTHILLS-
INCLUDING THE CITY OF...SHERIDAN
849 AM MST WED DEC 14 2005

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

STRONG NORTHWESTERLY WINDS 40 TO 50 MPH OVER SHERIDAN COUNTY CAN
BE EXPECTED THROUGH THE REST OF TODAY. THESE WINDS WILL BE
ACCOMPANIED BY AREAS OF BLOWING SNOW.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. MOTORISTS IN HIGH
PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE.

$$
2 follow-up statements
000 
WWUS75 KBYZ 142237
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MST WED DEC 14 2005

A STRONG AREA OF LOW PRESSURE OVER WESTERN NORTH DAKOTA IS
BRINGING STRONG NORTHWESTERLY WINDS TO THE AREA TODAY.

WYZ099-150200-
/O.CON.KBYZ.HW.W.0002.000000T0000Z-051215T0200Z/
SHERIDAN FOOTHILLS-
INCLUDING THE CITY OF...SHERIDAN
337 PM MST WED DEC 14 2005

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING. 

STRONG NORTHWESTERLY WINDS 35 TO 45 MPH OVER SHERIDAN COUNTY CAN BE
EXPECTED THROUGH THE REST OF TODAY AND INTO EARLY THIS EVENING. THESE
WINDS WILL BE ACCOMPANIED BY AREAS OF BLOWING SNOW. WINDS ARE
EXPECTED TO DECREASE TO 15 TO 25 MPH AFTER 7 PM MST THIS EVENING.

$$
000 
WWUS75 KBYZ 150156
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MST WED DEC 14 2005


WYZ099-150300-
/O.EXP.KBYZ.HW.W.0002.000000T0000Z-051215T0200Z/
SHERIDAN FOOTHILLS-
INCLUDING THE CITY OF...SHERIDAN
656 PM MST WED DEC 14 2005

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

NORTHWEST WINDS WILL REMAIN UNDER WARNING CRITERIA THE REMAINDER
OF THE EVENING...AND GRADUALLY DECREASE TO 15 TO 25 MPH BY
MIDNIGHT. LOCAL AREAS OF BLOWING SNOW CAN STILL BE EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 14, 2:54 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 14, 2:54 AM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
254 AM MST WED DEC 14 2005

.SHORT TERM...VALID FOR TDY AND THU...

WATER VAPOR IMAGERY SHOWS A MOIST NORTHERLY FLOW OVER EASTERN
MONTANA AS THE STATE IS IN BETWEEN A RIDGE OVER IDAHO AND AN
UPPER LEVEL LOW OVER NORTH DAKOTA. IMPORTANT FEATURE ON THE
SATELLITE IMAGERY IS DEEPER MOISTURE WRAPPING AROUND THE NORTH
SIDE OF THIS LOW WHICH WILL BRING AN EXTENDED PERIOD OF NEARLY
SATURATED LOW LEVEL AIRMASS TO EASTERN MONTANA. THE RIDGE IS
PROGRESSIVE SO THE FLOW ALOFT GETS SQUEZZED AGAINST THE LOW AND
VERY STRONG WIND SPEEDS ARE EXPECTED TO EMERGE OVER EASTERN
MONTANA IN RESPONSE TO THE MOMENTUM ALOFT. FROM A DYNAMIC
PERSPECTIVE...MOST OF THE VORTICITY AT 500 MB IS CHANNELED THOUGH
A SHORTWAVE ROTATING AROUND THE LOW SHOULD BRING A PERIOD OF
BETTER LIFT ALOFT LATER TODAY ALONG THE EASTERN BORDER. MAJOR
FACTOR FOR LIFT IS GOING TO BE UPSLOPE TODAY AND MODELS HAVE BEEN
VERY CONSISTENT IN SHOWING A PRECIPITATION PATTERN THAT MIMICS THE
TOPOGRAPHY OF EASTERN MONTANA. MOISTURE BECOMES MORE LIMITED FROM
EAST TO WEST SO BEST CHANCE FOR ACCUMULATION SNOWFALL WILL BE OVER
SOUTHEAST MONTANA...WITH AREAS OF HIGHER TERRAIN HAVING A
POTENTIAL FOR HEAVIER SNOWFALL. LOOKING AT THE WINDS...STRONG
PERSSURE GRADIENT ACROSS THE AREA WITH A SURFACE LOW OVER EASTERN
NORTH DAKOTA AND HIGH PRESSURE WEST OF THE CONTINENTAL DIVIDE WILL
COMBINE WITH THE MOMENTUM ALOFT TO SUPPORT THE WINDS OVER MUCH OF
THE AREA WITH AN AREA OF 40 KNOT WINDS OVER EASTERN MONTANA ALL
AFTERNOON AND MUCH OF THE EVENING. COMBINATION OF SNOWFALL AND
WINDS CAUSING BLOWING AND DRIFTING PRESENTS ENOUGH OF A THREAT FOR
A WINTER STORM WARNING FOR THE HIGHER TERRAIN OF SOUTHEAST MONTANA
WHICH IS MOSTLY IN CARTER AND POWDER RIVER COUNTIES WITH FALLON
COUNTY BEING CLOSEST TO THE DEEPER MOISTURE. FURTHER WEST INTO
ROSEBUD AND CUSTER COUNTIES...FEEL THAT LESSER SNOWFALL AND THE
EVENT AND SLIGHTLY LOWER WINDS WILL LIMIT THE THREAT AND WILL
ISSUE A SNOW AND BLOWING SNOW ADVISORY. FURHTER WEST...STILL A
CHANCE FOR SNOW SHOWERS TODAY WITH BETTER CHANCES FOR THE
MOUNTAINS AND THE SNOW ADVISORY FOR THE BIG HORNS ENDING AT NOON
TODAY LOOKS GOOD. UPPER LOW IS MIGRATING EASTWARD TONIGHT WHICH
WILL PULL THE BETTER MOISTURE EASTWARD AND DRYING FROM WEST TO
EAST WILL OCCUR WITH SNOWFALL TAPERING OFF TOWARDS EARLY THURSDAY
MORNING OVER SOUTHEAST MONTANA. WINDS ALSO SHOW A DECREASING TREND
OVERNIGHT AS THE PRESSURE GRADIENT SHIFTS EASTWARD AND WILL ALLOW
THE WINTER STORM WARNING AND SNOW AND BLOWING SNOW ADVISORY TO
TERMINATE AT 3 A.M. COLD NORTHERLY CONTINUES ON THURSDAY WITH A
REINFORCING ARCTIC SHOT MOVING INTO NORTHERN MONTANA LATE IN THE
DAY. FLOW ALOFT STILL LOOKS FAIRLY MOIST BUT STILL INCREMENTALLY
DRIER SO WILL SEE THE CONTINUE TREND OF SNOWFALL TAPERING OFF IN
THE EAST. ARCTIC SHOT EXPECTED TO REACH SOUTHERN MONTANA THURSDAY
NIGHT AND THIS SHOULD BRING ANOTHER ROUND OF SNOWFALL THOUGH
INGREDIENTS LOOK TO BE NOT AS IMPRESSIVE AS TODAYS SYSTEM. BORSUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE MEDIUM RANGE ENSEMBLES ARE IN GOOD AGREEMENT WITH THE UPPER
LEVEL PATTERN THROUGH SATURDAY...AND TO A MORE LIMITED EXTENT
SUNDAY. THESE SOLUTIONS CONTINUE TO FEATURE A SPLITTING JET OVER
THE NORTH CENTRAL PACIFIC OCEAN WITH A VERY AMPLIFIED RIDGE ALONG
THE PACIFIC COAST OF THE UNITED STATES. THE LAST FEW RUNS HAVE
COME INTO BETTER AGREEMENT THAT THIS WILL RESULT IN AN ARCTIC
INTRUSION INTO MONTANA AND THE UPPER RIDGE BECOMING POSITIVELY
TILTED ACROSS CANADA. SOUTH OF THE UPPER RIDGE...AN UPPER TROUGH
WILL EXTEND FROM THE CANADIAN MARITIME PROVINCES ALL THE WAY WEST
TO THE ROCKY MOUNTAIN FRONT. HAVE INCREASED CHANCES FOR
PRECIPITATION SLIGHTLY ALONG THE FAVORED UPSLOPE AREAS OF THE
BEARTOOTH AND BIG HORN MOUNTAINS FOR FRIDAY AND FRIDAY
NIGHT...WITH ARCTIC SURFACE HIGH MOVING SOUTH INTO THE AREA WITH
THE MODELS INDICATING MID-LEVEL MOISTURE OVER THE AREA. WITH GOOD
COORDINATION FROM SURROUNDING OFFICES...WILL ALSO START TO FOLLOW
THE MODEL GUIDANCE FOR WEEKEND TEMPERATURES DOWN TO NEAR THE GFS
ENSEMBLE MEAN VALUES...ALTHOUGH GUIDANCE FROM THE OPERATIONAL GFS RUN
IS EVEN COOLER AT THIS TIME. THE GFS IS THEN A BIT MORE
PROGRESSIVE WITH DROPPING THE UPPER TROUGH FARTHER SOUTH AND
DRYING OUT THE ATMOSPHERE BY LATE MONDAY. THE LATEST EUROPEAN
MODEL KEEPS THE TROUGH ORIENTED EAST TO WEST ACROSS THE NORTHERN
TIER OF STATES THROUGH SUNDAY AND HAS LOWER OVERALL 500 MB HEIGHTS
OVER MONTANA THROUGH THE PERIOD. THE EUROPEAN MODEL SOLUTION...AS WELL
AS THE CANADIAN MODEL...ALSO CONTINUE TO SHOW SOME SHORT-WAVE
ENERGY MOVING SOUTH FROM CANADA IN THE NORTHERLY UPPER LEVEL FLOW
EAST OF THE RIDGE. FOR THIS REASON...HAVE ONLY LOWERED SKY COVER
SLIGHTLY EARLY NEXT WEEK AND WILL KEEP IN QUITE LOW CHANCES FOR
PRECIPITATION. BY TUESDAY...THE POSITIVE TILT TO THE UPPER RIDGE
IS FORECAST TO DIMINISH WITH THE AMPLIFIED RIDGE THEN OVER THE
PACIFIC NORTHWEST AND NORTH TO THE NORTHWEST TERRITORY. WILL ALSO
START TO INDICATE POTENTIAL OF BREEZY CONDITIONS IN THE GRIDS FOR
TUESDAY AND WEDNESDAY OF NEXT WEEK IN THE UPPER YELLOWSTONE AND
UPPER STILLWATER VALLEYS WITH THIS UPPER PATTERN...AND COLD AIR
EXPECTED TO AGAIN BE IN THE VALLEYS OF WESTERN MONTANA...EASTERN
IDAHO...AND NORTHWEST WYOMING. CARPENTER

&&

.AVIATION...

SNOW AND BLOWING SNOW WILL CONTINUE TO PRODUCE WIDESPREAD IFR
CONDITIONS AND AREAS OF LIFR CONDITIONS TODAY AND TONIGHT IN
SOUTHEAST MONTANA. OVER PORTIONS OF SOUTH-CENTRAL MONTANA AND
NORTH-CENTRAL WYOMING NEAR THE MOUNTAINS...AREAS OF MVFR AND
MOUNTAIN OBSCURATION CAN BE EXPECTED WITH LOCALIZED AREAS OF IFR
WITH THE STRONGEST SNOW SHOWERS. ELSEWHERE...CONDITIONS WILL
REMAIN VFR WITH LOCALIZED MVFR WITH SNOW SHOWERS. STRONG GUSTY
WINDS CAN BE EXPECTED ACROSS THE AREA...ESPECIALLY OVER THE
EASTERN PORTION OF THE FORECAST AREA. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 032 013/027 009/021 008/018 006/020 013/029 019/034
    4/S 20/B    23/S    33/S    32/S    22/S    22/S
LVM 029 013/028 000/026 003/024 905/028 007/035 011/035
    3/S 20/B    34/S    43/S    33/S    33/S    33/S
HDN 034 012/028 009/019 005/015 002/019 012/027 018/033
    6/S 31/B    23/S    33/S    32/S    22/S    22/S
MLS 030 012/025 005/017 001/010 902/015 006/026 012/030
    +/S 63/S    23/S    22/S    22/S    22/S    22/S
4BQ 029 011/027 005/019 000/012 902/017 003/026 012/031
    +/S 93/S    33/S    22/S    22/S    22/S    22/S
BHK 026 012/020 005/014 902/005 908/012 003/023 008/025
    +/S 94/S    33/S    22/S    22/S    22/S    22/S
SHR 034 011/026 005/022 003/015 901/019 003/029 011/034
    6/S 41/B    34/S    43/S    32/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 3 AM MST
      THURSDAY FOR ZONES 31-32-58.
     WINTER STORM WARNING IN EFFECT UNTIL 3 AM MST THURSDAY FOR
      ZONES 33-36-37.
WY...SNOW ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 14, 3:49 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
349 AM MST WED DEC 14 2005

MTZ033-036-037-151100-
FALLON-POWDER RIVER-CARTER-
349 AM MST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SNOW AND WINDY CONDITIONS TO THE AREA
TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR
TODAY AND TONIGHT. PLEASE REFER TO GTFWSWBYZ AND GTFZFPBYZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-151100-
NORTHEAST BIG HORN MOUNTAINS-
349 AM MST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL NOON. PLEASE REFER TO
GTFWSWBYZ AND GTFZFPBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-038>042-056-057-063>068-WYZ099-151100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
SHERIDAN FOOTHILLS-
349 AM MST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031-032-058-151100-
NORTHERN ROSEBUD-CUSTER-SOUTHERN ROSEBUD-
349 AM MST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING SNOW AND WINDY CONDITIONS TO THE AREA
TODAY AND TONIGHT. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT
FOR TODAY AND TONIGHT. PLEASE REFER TO GTFWSWBYZ AND GTFZFPBYZ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:25 PM MSTSnow AdvisoryBYZ18 hr

Nearby

High Wind Warnings in Wyoming, 2005Every high wind warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.